Why the study?
Does intravenous amiodarone cause thyrotoxicosis in patients with atrial fibrillation?
Does intravenous amiodarone cause thyrotoxicosis in patients with atrial fibrillation?
Amiodarone-induced thyrotoxicosis can occur rapidly following a single intravenous infusion, highlighting the need for clinical vigilance even in the absence of long-term oral therapy.
Rapid thyrotoxicosis may follow single-dose IV amiodarone; this case leaves open causality and incidence in AF.
Amiodarone is a commonly used treatment modality for life-threatening cardiac arrhythmias, with a well-documented side effect of amiodarone-induced thyrotoxicosis (AIT). Most reports on AIT included patients on long-term oral maintenance therapy. However, to our knowledge, there are no reports in the literature of thyrotoxicosis after intravenous infusion of amiodarone. Here, we report the case of a 52-year-old Chinese woman diagnosed with atrial fibrillation who reverted to normal sinus rhythm after an intravenous infusion of amiodarone (1050 mg) and after 4 days developed hyperthyroidism. She was discharged on oral propranolol. One week later, she had to be readmitted as she started to have fever, pain in the throat and vomiting. Physical examination and investigations showed that she had developed subacute thyroiditis, and prompt treatment was administered accordingly. AIT is a dangerous and critical situation for the patient with underlying cardiac abnormalities and needs to be recognized for prompt treatment.
No takes yet. Share an insight, caveat, or question.
Tohooloo et al. (2013) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More from Cardiovascular Endocrinology